Medical Incompetence

I’m tempted to call this “medical abuse,” but honestly, I would prefer to think that it was simply a mistake made on my Doctor’s part, and so I shall refrain from going so far. The fact of the matter is that, for the last several months, I have not had an adequate supply of hormones for transition. When I left the city in which I did my Master’s Program, my GP gave me a year’s worth of refills for HRT prescriptions. These expired in June, and GPs are notoriously hard to come by in my home city. There is a clinic here which specializes in transgender-related healthcare, but the doctor there works only one day a week, and so it is booked solid for about six months in advance. Therefore, when my prescriptions were on the verge on expiring, I went to a normal walk-in clinic to have them refilled.

The doctor seemed sympathetic enough, at the time. He admitted that he had never, to his knowledge, treated a transgender patient before, but seemed perfectly willing to write me a new prescription. It was only when I took it to the pharmacy several weeks later that I realized that there was an issue. Apparently, the prescription had, in some way, not been filled out properly. The pharmacist was required to call the walk-in clinic to get verification. I can only assume that there was some miscommunication there, because when I was given my prescription, I discovered that, without any consultation whatsoever, my dosages had been changed–presumably by a man who, by his own admission, had no experience treating transgender patients. In particular, my dosage of anti-androgens had been cut by two thirds; my estrogen dosage had been cut in half; and my progesterone dosage (which had been kept low on account of how progesterone can induce depression) has been raised by a quarter.

I have not been able to get my prescriptions changed back to their original state without a note from either my GP or my endocrinologist, which somewhat inconvenient, as you might imagine, as they are both on the other side of the continent. Over the summer, I have watched in disgust as the dosages have taken their physiological toll.

But thankfully, I will not have to wait much longer; the first thing that I do when I return to University will be to schedule an appointment with my endocrinologist.

 

Advertisements

About thevenerablecorvex

I have the heart of a poet, the brain of a theoretical physicist, and the wingspan of an albatross. I am also notable for my humility.
This entry was posted in Personal Stuff and tagged , , , . Bookmark the permalink.

3 Responses to Medical Incompetence

  1. n8chz says:

    I’m tempted to call this “medical abuse,” but honestly, I would prefer to think that it was simply a mistake made on my Doctor’s part, and so I shall refrain from going so far.

    Your suspension of disbelieftemptation is charitable. To get something wrong is human, and of course to forgive someone for that is not only human, but humanitarian. To get everything wrong is like getting a score of 0 on a multiple-choice test that has no penalty for guessing. I’m tempted to say that takes effort, but luck is another possibility. In this case, it’s like a 3-question test, so figure a one-in-eight shot. Since progesterone has (among other things) known androgenic effects, we have the added coincidence of getting everything wrong in an unfavorable direction.

  2. Doctors are only human, and when we rely on them to treat us we’re inviting the possibility of error. When I was in the hospital for labor and delivery, my nurses gave me a drug I was straight-up allergic to and it caused a lot of additional pain for me. You always have the option of perusing something legally, but sometimes it’s better just to take the lesson and never let it happen again.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s